Alert archive / Minnesota / Freeze Warnings in 2020

Freeze Warning 4, NWS Sioux Falls, SD

May 11, 20208 counties in Minnesota; Brookings County, Moody County, South Dakota; Dickinson County, Osceola County, Iowa

NWS Sioux Falls, SD issued this freeze warning at May 11, 2020, 2:30 PM CDT for 8 counties in Minnesota; Brookings County, Moody County, South Dakota; Dickinson County, Osceola County, Iowa. It took effect at May 12, 2020, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2020, 2:30 PM CDT (19:30 UTC)
In effect from
May 12, 2020, 1:00 AM CDT
Expired
May 12, 2020, 8:00 AM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS73 KFSD 111930
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
230 PM CDT Mon May 11 2020

MNZ071-072-080-081-089-090-097-SDZ040-121300-
/O.NEW.KFSD.FZ.W.0004.200512T0600Z-200512T1300Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Brookings-
230 PM CDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...In South Dakota, Brookings County. In Minnesota, 
  Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson and 
  Pipestone Counties.

* WHEN...From 1 AM to 8 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions may kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
3 follow-up statements
275 
WWUS73 KFSD 120224
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
924 PM CDT Mon May 11 2020

IAZ002-003-MNZ098-SDZ056-121100-
/O.EXA.KFSD.FZ.W.0004.200512T0600Z-200512T1300Z/
Osceola-Dickinson-Rock-Moody-
924 PM CDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...In South Dakota, Moody County. In Iowa, Osceola and 
  Dickinson Counties. In Minnesota, Rock County.

* WHEN...From 1 AM to 8 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions may kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ071-072-080-081-089-090-097-SDZ040-121100-
/O.CON.KFSD.FZ.W.0004.200512T0600Z-200512T1300Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Brookings-
924 PM CDT Mon May 11 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...In South Dakota, Brookings County. In Minnesota, 
  Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson and 
  Pipestone Counties.

* WHEN...From 1 AM to 8 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions may kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ001-012>014-SDZ039-054-055-060>062-066-067-121100-
/O.NEW.KFSD.FR.Y.0003.200512T0600Z-200512T1300Z/
Lyon-Sioux-O'Brien-Clay-Kingsbury-Miner-Lake-Hanson-McCook-
Minnehaha-Turner-Lincoln-
924 PM CDT Mon May 11 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of east central and southeast South Dakota 
  and northwest Iowa.

* WHEN...From 1 AM to 8 AM CDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
506 
WWUS73 KFSD 120909 AAA
NPWFSD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Sioux Falls SD
409 AM CDT Tue May 12 2020

SDZ054-060-061-066-121015-
/O.CAN.KFSD.FR.Y.0003.000000T0000Z-200512T1300Z/
Miner-Hanson-McCook-Turner-
409 AM CDT Tue May 12 2020

...FROST ADVISORY IS CANCELLED...

Widespread cloud cover has held temperatures in the mid to upper
30s for most of the night. Temperatures are expected to fall very
little in the next few hours, so the frost advisory is cancelled.

$$

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-121300-
/O.CON.KFSD.FZ.W.0004.000000T0000Z-200512T1300Z/
Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Moody-
409 AM CDT Tue May 12 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31.

* WHERE...Portions of east central South Dakota, northwest Iowa 
  and southwest Minnesota.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ001-012>014-SDZ039-055-062-067-121300-
/O.CON.KFSD.FR.Y.0003.000000T0000Z-200512T1300Z/
Lyon-Sioux-O'Brien-Clay-Kingsbury-Lake-Minnehaha-Lincoln-
409 AM CDT Tue May 12 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...In South Dakota, Lincoln, Kingsbury, Lake and 
  Minnehaha Counties. In Iowa, O'Brien, Sioux, Clay and Lyon 
  Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
962 
WWUS73 KFSD 121256
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
756 AM CDT Tue May 12 2020

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-121400-
/O.EXP.KFSD.FZ.W.0004.000000T0000Z-200512T1300Z/
Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Moody-
756 AM CDT Tue May 12 2020

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have warmed into the middle to upper 30s in many
locations ending the risk for frost or freeze conditions. 

$$

IAZ001-012>014-SDZ039-055-062-067-121400-
/O.EXP.KFSD.FR.Y.0003.000000T0000Z-200512T1300Z/
Lyon-Sioux-O'Brien-Clay-Kingsbury-Lake-Minnehaha-Lincoln-
756 AM CDT Tue May 12 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have warmed into the middle to upper 30s in many
locations ending the risk for frost or freeze conditions. 

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this freeze warning went out at May 11, 12:57 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 11, 12:57 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1257 PM CDT Mon May 11 2020

.SHORT TERM...(Today and Tonight)
Issued at 401 AM CDT Mon May 11 2020

Main impact today and tonight continues to be potential for a frost
and/or freeze, associated with unseasonably cool temperatures more
typical of March than May.

Early this morning, an area of stratus remains across portions of southern
MN, northwest IA, and far southeast SD, holding temperatures 5 to
10 degrees warmer than previously anticipated. Cancelled portions
of the freeze warning where the clouds clearing seems most
unlikely at this point. The associated weak mid level shortwave
will progress southeast out of the region this morning, slowly
bringing clearing skies. Expect a subtle increase in cloud cover
today and tonight, due to diurnal cumulus development during the
daytime hours and also with moisture associated with a mid level
shortwave trough bringing cirrus and eventually mid level clouds
eastward into the central Dakotas and Nebraska. Cannot completely
rule out a brief sprinkle or shower across Gregory, Charles Mix,
and Brule counties today with this disturbance.

Expect light and variable winds with little change in temperatures
between Sunday and today, as broad surface high pressure builds into
the MO River Valley and only subtle warming develops in temperatures
aloft amidst northwest flow aloft. While temperatures may fall near
to below freezing across portions of southwest MN and northwest IA
tonight, increasing cloud cover makes confidence low enough to
hold off on any frost/freeze headlines at this time.

.LONG TERM...(Tuesday through Sunday)
Issued at 401 AM CDT Mon May 11 2020

Tuesday and Wednesday will bring more unseasonably cool days, but
expect cloud cover to hold low temperatures Tuesday night and
Wednesday night generally in the 40s. Upper ridging prompts
gradually warming temperatures aloft and breezy southerly return
flow ahead of a developing system in the West, but mid level warm
air advection will bring increased cloud cover and a chance for
scattered rain showers along and west of Interstate 29 on Tuesday.
Cloud cover will temper diurnal insolation across the region on
Tuesday and Wednesday, making for cooler high temperatures in the
50s to 60s. On Tuesday, the better chance of showers will exist
west of the James River Valley. Rain chances will spread across
the region Tuesday evening and overnight into Wednesday. On
Wednesday, stratus persisting in the region should make for
another cool day east of Interstate 29. Areas west of the James
River should see some clearing by late in the day allowing for
highs in the 60s.

For Wednesday night into Thursday, another shortwave trough aloft
brings additional rain chances, but there is poor model agreement
in details regarding this system. Behind this disturbance, there
should be at least a brief break in activity. Zonal flow aloft and
rising heights will allow for a warming trend to commence late in
the week, dispelling any frost/freeze impacts. However poor model
agreement lends to low confidence to any details regarding rain
chances beyond Thursday; probabilistic guidance does support
periods of chances for scattered showers and perhaps thunderstorms
heading into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1254 PM CDT Mon May 11 2020

Mid and high-level cloud cover will slowly spread northeastward
over the region throughout the next 24 hours. Northwest winds will
decrease quickly after sunset, with light and variable winds
overnight. The very dry air mass in place along with partial
cloud cover will keep fog out of the forecast. No accumulating
precipitation is expected through Tuesday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...VandenBoogart
Hazardous weather outlook, May 11, 6:45 AM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
645 AM CDT Mon May 11 2020

IAZ031-NEZ013-014-SDZ050-052>054-057>061-063>071-121200-
Woodbury-Dixon-Dakota-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
645 AM CDT Mon May 11 2020

This Hazardous Weather Outlook is for west central Iowa, northeast
Nebraska, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012-020>022-032-121200-
Sioux-Plymouth-Cherokee-Buena Vista-Ida-
645 AM CDT Mon May 11 2020

This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-MNZ071-072-080-089-097-098-SDZ038>040-055-056-062-121200-
Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Beadle-Kingsbury-Brookings-
Lake-Moody-Minnehaha-
645 AM CDT Mon May 11 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A repeat of cold temperatures is expected on Tuesday morning, with a
risk for frost and freezing temperatures mainly for southwest
Minnesota and immediately adjacent locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-MNZ081-090-121200-
Osceola-Dickinson-O'Brien-Clay-Cottonwood-Jackson-
645 AM CDT Mon May 11 2020

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A repeat of cold temperatures is expected on Tuesday morning,
with a risk for frost and freezing temperatures mainly for southwest
Minnesota and immediately adjacent locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in Minnesota, 2020Freeze Warnings in South Dakota, 2020Freeze Warnings in Iowa, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.